Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 33, NWS Quad Cities, IA

May 4, 2003Delaware County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at May 4, 2003, 7:49 PM CDT for Delaware County, Iowa. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2003, 7:49 PM CDT (00:49 UTC)
Expired
May 4, 2003, 8:30 PM CDT
In force
41 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Delaware County, IA

The radar

The Quad Cities radar (KDVN), 122 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.8 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2003-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2003-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 483 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
546 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
483 m²/s²
0-3 km storm-relative helicity
395 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

165 
WUUS53 KDVN 050049
SVRDVN
IAC055-050130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
749 PM CDT SUN MAY 4 2003

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DELAWARE COUNTY IN NORTHEAST IOWA

* UNTIL 830 PM CDT

* AT 745 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER
  MASONVILLE...OR 8 MILES WEST OF MANCHESTER...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   COFFINS GROVE PARK BY 750 PM CDT.
   MANCHESTER BY 755 PM CDT.
   DELAWARE BY 800 PM CDT.
   ONEIDA BY 805 PM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY
STRUCTURE UNTIL THE STORM PASSES.

LAT...LON 4264 9115 4241 9115 4238 9159 4258 9161
          4264 9144

$$

REA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 3:50 PM CDT, 3 hours 59 minutes earlier.

Area forecast discussion, May 4, 3:50 PM CDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION...CORRECTED TO ADD HYDRO INFORMATION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
350 PM CDT SUN MAY 4 2003

MORE CONCENTRATED BAND OF RAIN AND THUNDER EXITING NORTH/EAST BUT
CONTINUED SCATTERED DEVELOPMENT OBSERVED WITH CWA IN ZONE
OF STRONG LIFT WITH H85 FRONT TO OUR SOUTH. 19Z SURFACE ANALYSIS
SHOWS LOW PRESSURE NEAR CONCORDIA KS AT 988MB AND FALLING...WHICH
IS 1-3 MBS DEEPER THAN MODELS. WARM FRONT EXTENDS FROM THE
LOW ACROSS SOUTHWEST MO INTO NORTHEAST AR...WHILE DRYLINE EXTENDS
FROM CENTRAL KS INTO CENTRAL OK. INGREDIENTS COMING TOGETHER
NOW FOR SEVERE WX OUTBREAK IN THE MIDSECTION OF THE COUNTY...AS
ENERGY LIFTS OUT OF THE ROCKIES. REGIONAL RADARS SHOW INCREASE IN
CONVECTION TO OUR WEST AND SOUTH.

GENERALLY FOLLOWED BLEND OF ETA AND UKMET IN SHORT TERM AS THEY HAD
THE BEST HANDLE ON SURFACE LOW IN THE PLAINS. THE SURFACE
LOW IS EXPECTED TO LIFT NORTHEAST AND BE POSITIONED IN THE VICINITY
OF WATERLOO IA 12Z MON. ETA AND UKMET SUGGEST TRIPLE POINT
WILL PASS ROUGHLY FROM SOUTH OF CEDAR RAPIDS TO NEAR FREEPORT IN
ABOUT THE 09Z-15Z TIMEFRAME...THUS EXPECT BULK OF ANY SEVERE WX
SOUTH OF THIS AXIS. THINKING ANY SEVERE THREAT THIS EVENING
WILL BE MAINLY LARGE HAIL IN THE SOUTH...THOUGH SOMEWHAT ISOLATED.
INGREDIENTS LOOK TO COME TOGETHER LATE THIS EVE AND OVERNIGHT
FOR BETTER SEVERE POTENTIAL...THOUGH CLIMO WORKING AGAINST IT.
NONETHELESS...ANTICIPATE A SQUALL LINE RACING E/NE ACROSS AT LEAST
THE SOUTHERN 2/3RDS OF CWA WITH DAMAGING WINDS AND LARGE HAIL.
TORNADO THREAT DIMINISHING AS CLOUDS AND PCPN HAVE KEPT WARM FRONT
AND BEST INSTABILITY FURTHER SOUTH.

FLOODING IS SOMEWHAT OF A CONCERN...BUT MAINLY FOR THOSE AREAS WHICH
WERE HIT HARD ON WED (LOUISA...MERCER...HENRY...BUREAU AND PUTNAM).
ALTHOUGH CAN/T RULE OUT SOME MINOR FLOODING ELSEWHERE...BUT
ACTIVITY SHOULD BE MOVING FAST ENOUGH TO PRECLUDE WIDESPREAD PROBLEMS
THUS...WILL HOLD OFF ON ANY HIGHLIGHTS AND CONTINUE MENTION
OF HEAVY RAIN.

DRY SLOT WITH SURGE OF WARMER AIR STILL LOOKS TO ROTATE UP ACROSS
MUCH OF CWA LATE TONIGHT AND MON MORNING...IN WAKE OF
CONVECTION. THUS...EXPECT TEMPS TO SLOWLY CLIMB TONIGHT WITH NICE
WARMUP ON MONDAY WITH SOME LOCATIONS SOUTH/EAST PUSHING 80 DEGS.
MODEL SOUNDINGS SHOW UNSTABLE ATMOSPHERE WITH LI/S
PUSHING -3 TO -5 IN THE AFTERNOON AND CAPES ON ORDER OF 1500-2000
J/KG. TRIGGER APPEARS TO BE LACKING OVER MUCH OF AREA THOUGH
WITH SURFACE CONVERGENCE NIL. NORTHERN ZONES WILL BE ON THE EDGE
OF A VORT ROTATING AROUND UPPER LOW OVER MN...WHICH COULD BE ENOUGH
TO TRIGGER SCATTERED CONVECTION ALONG AND NORTH OF I 80.
WILL GO WITH CHC POPS ALONG AND NORTH OF I 80 WITH HIGHEST POPS
NORTH OF HIGHWAY 30. JUST SLIGHT CHC POPS SOUTH. ANY CONVECTION THAT
DEVELOPS WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING
WINDS. STEEP LAPSE RATES AND MIXING SUPPORT BREEZY/WINDY CONDITIONS
AS WELL. THEREAFTER...IT APPEARS THE WX WILL BE QUIETING
DOWN WITH ONLY CONCERNS BEING CLOUD COVER AND LOW PCPN CHCS AS
UPPER LOW TO OUR NORTH SLOSHES MOISTURE BACK INTO PORTIONS OF THE
CWA.

EXTENDED (THU-SUN)...
GENERALLY ACTIVE PERIOD. FRONTAL ZONE PROGGED TO OUR SOUTH EARLY IN
EXTENDED. SOUTHWEST UPPER FLOW WILL SEND SEVERAL DISTURBANCES INTO
THE MID MISSISSIPPI VALLEY. LLVL E/NE FLOW WILL MAKE TIMING PCPN
TRICKY...AS TYPICALLY IT TAKES LONGER TO SATURATE IN THIS FLOW
REGIME. EXPECT MAINLY RAIN WITH COOLER...MORE STABLE AIR IN PLACE.
UNDERCUT MEX GUIDANCE ON TEMPS WITH CLOUDS AND LLVL E/NE WINDS.
BROUGHT A BREAK IN THE PCPN ON FRI...BEFORE NEXT DISTURBANCE
INTERACTS WITH FRONTAL ZONE TO OUR SOUTH WITH CHANCE OF RAIN ONCE
OVER THE WEEKEND. CONTINUED GENERALLY BELOW MEX GUIDANCE ON MAXES
INTO SAT...THEN AT OR ABOVE ON SUNDAY WITH SUGGESTIONS
OF FRONT LIFTING THROUGH...THOUGH CONFIDENCE ON THIS HAPPENING IS
QUITE LOW.

DVN...
IA...NONE
IL...NONE.
MO...NONE.

05
Hazardous weather outlook, May 4, 6:00 AM CDT, 13 hours 49 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-051000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
600 AM CDT SUN MAY 4 2003

...SEVERE WEATHER LIKELY FOR PORTIONS OF THE AREA TODAY AND AGAIN
TONIGHT...A POTENTIAL FOR A FEW TORNADOES BY THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA...
NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A STRONG STORM SYSTEM WILL MOVE INTO THE WESTERN HIGH PLAINS TODAY.
THIS SYSTEM HAS ALREADY IGNITED THUNDERSTORMS OVER THE EAST CENTRAL
PLAINS AND MISSOURI OVERNIGHT...AND SOME OF THESE STORMS WILL
PUSH INTO SOUTHEAST IOWA...AND NORTHEAST MISSOURI THIS MORNING. THE
STRONGER STORMS COULD PRODUCE HAIL UP TO AN INCH AND A HALF IN
DIAMETER IN THESE AREAS THROUGH 11 AM.  AS THIS ACTIVITY MOVES
EAST AND NORTHEAST INTO MORE STABLE AIR ACROSS THE REST OF THE
AREA BY MIDDAY AND EARLY AFTERNOON...IT SHOULD WEAKEN INTO A MORE OF
A RAIN...MODERATE TO LOCALLY HEAVY...WITH PERHAPS SOME EMBEDDED
THUNDER THREAT. AS A DEVELOPING SURFACE LOW STRENGTHENS OVER THE
CENTRAL PLAINS TODAY AND INCREASES THE PRESSURE GRADIENT OVER THE
AREA...A BRISK SOUTHEAST WIND WILL GUST TO OVER 30 MPH BY THIS
AFTERNOON. A SOUTHERLY FLOW OF AIR AT AROUND 5000 FEET WILL
INCREASE SUBSTANTIALLY TODAY OVER THE AREA TO AROUND 70 MPH
AND FEED MORE UNSTABLE AIR UP OVER THE AREA. THIS WILL CREATE
CONDITIONS OVER THE AREA SUCH THAT MORE THUNDERSTORMS WILL DEVELOP
THIS AFTERNOON. MOST OF THE AREA WILL BE AT RISK FROM MID AFTERNOON
ON FROM THESE STORMS. AGAIN...LARGE HAIL FROM PENNY TO QUARTER SIZE
WILL BE THE PRIMARY THREAT. THE POTENTIAL WILL ALSO EXIST FOR HEAVY
RAINFALL FROM SIGOURNEY...TO SOUTH OF MONMOUTH WITH LOCALIZED AMOUNTS
OF 1 TO 1.5 INCHES.

THIS EVENING IS SHAPING UP TO BE QUITE STORMY...WITH AN OUTBREAK OF
SEVERE THUNDERSTORMS LOOKING LIKELY AS A STRONG AND WRAPPED UP WARM
FRONT PUSHES UP OUT OF MISSOURI AND ACROSS SOUTHEAST IOWA AND WEST
CENTRAL ILLINOIS. SUFFICIENT SHEAR AND INSTABILITY ALONG THE WARM
FRONT WILL RESULT IN THE POTENTIAL FOR SUPERCELLS...CONTAINING
LARGE HAIL...DAMAGING WINDS AND POSSIBLY A FEW TORNADOES. HAIL
UP TO GOLFBALL SIZE...DAMAGING WINDS TO 75 MPH...AND A FEW TORNADOES
WITH A STRENGTH RATING UP TO F3 STATUS WILL BE POSSIBLE THIS
EVENING...MAINLY ALONG AND SOUTH OF HIGHWAY 34 (FAIRFIELD IOWA TO
SOUTH OF MONMOUTH ILLINOIS). NORTH OF HIGHWAY 34 THE MAIN THREAT WILL
BE LARGE HAIL FROM PENNY TO QUARTER SIZE. HOWEVER...THE WARM FRONT AT
THE SURFACE IS EXPECTED TO LIFT SLOWLY NORTH TO NEAR THE INTERSTATE
80 CORRIDOR OVERNIGHT...BRINGING THE RISK FOR SUPERCELLS WITH IT.
LATEST INDICATIONS SUGGEST THIS LATE NIGHT SUPERCELL THREAT MIGHT
REACH A LINE FROM WILLIAMSBURG...TO JUST SOUTH OF THE QUAD CITIES
BY 1 AM. AT THIS TIME OF NIGHT...THERE WILL BE A DIMINISHED THREAT
FOR TORNADIC ACTIVITY...BUT THE RISK FOR LARGE HAIL AND DAMAGING WIND
GUSTS WILL STILL EXIST. BY MIDNIGHT...SOME OF THE EARLIER SUPERCELLS
AROUND THE ROUTE 34 CORRIDOR MAY BE CONSOLIDATED INTO A SQUALL LINE
AND PRODUCING A STRAIGHT LINE WIND THREAT ACROSS WEST CENTRAL
ILLINOIS.

ANOTHER FACTOR TO CONSIDER IS THE RISK FOR SOME FLASH FLOODING.
RECENT HEAVY RAINS HAVE MOISTENED SOILS CONSIDERABLY...THEREFORE ANY
ADDITIONAL HEAVY RAIN COULD RESULT IN RAPID RUNOFF...QUICKLY FILLING
SMALL STREAMS AND CREEKS. MANY CREEKS AND STREAMS IN LOUISA...
MERCER...HENRY...BUREAU AND PUTNAM COUNTIES ARE RUNNING AT OR JUST
BELOW BANKFULL...THEREFORE THESE COUNTIES ARE MOST AT RISK FOR SEEING
FLOODING PROBLEMS. IN ADDITION...HEAVY RAINS WILL LIKELY CAUSE RISES
ON AREA RIVERS EARLY NEXT WEEK.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE LARGE AND SLOW MOVING STORM SYSTEM WILL THEN SHIFT ACROSS THE
UPPER MISSISSIPPI RIVER VALLEY ON MONDAY. THIS SYSTEM WILL BE CLOSE
ENOUGH TO THE AREA TO POSSIBLY PRODUCE SCATTERED SHOWERS AND
THUNDERSTORMS IN UNSTABLE CONDITIONS THAT WILL DEVELOP BY MONDAY
AFTERNOON. THERE IS THE POTENTIAL FOR SOME OF THESE STORMS TO PRODUCE
HAIL LARGE ENOUGH TO BE CONSIDERED SEVERE...AND SOME LOCALIZED
DOWNBURSTS TO 60 MPH.

EMERGENCY MANAGERS AND SPOTTERS SHOULD STAY TUNED TO NOAA WEATHER
RADIO...COMMERCIAL TELEVISION OR RADIO STATIONS...OR YOUR CABLE
TELEVISION PROVIDER FOR LATER STATEMENTS CONCERNING THIS POTENTIALLY
DANGEROUS SEVERE WEATHER THREAT.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY AND AGAIN
TONIGHT...ESPECIALLY ALONG AND SOUTH OF THE INTERSTATE 80 CORRIDOR.

&&

UPCOMING SPOTTER TRAINING CLASSES:

May 6, 2003:  Training - Chadwick, IL -  7 pm

Severe weather and tornado spotter training will be conducted in
Chadwick, Illinois (Carroll County) at the fire department at 7 pm.
This will be a free 2 hour class.  For additional information,
contact county ESDA coordinator Greg Miller.

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
http://www.crh.noaa.gov/dvn

12

In the hours before

Special weather statement, May 4, 5:41 PM CDT, 2 hours 8 minutes before
IAZ087>089-098-099-ILZ025-026-034-035-MOZ009-010-050400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
541 PM CDT SUN MAY 4 2003

...SEVERE THUNDERSTORM WATCH NUMBER 235 HAS BEEN ISSUED FOR PORTIONS
OF SOUTHEAST IOWA...NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS
UNTIL 11 PM CDT...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 PM CDT FOR THE
FOLLOWING COUNTIES...IN SOUTHEAST IOWA...DES MOINES...HENRY...
JEFFERSON...LEE AND VAN BUREN. IN NORTHEAST MISSOURI THIS WATCH
INCLUDES...CLARK AND SCOTLAND COUNTIES...AND IN WEST CENTRAL
ILLINOIS IT INCLUDES...HENDERSON...WARREN...HANCOCK AND MCDONOUGH
COUNTIES.

THUNDERSTORMS THIS EVENING WILL HAVE THE POTENTIAL TO PRODUCE HAIL UP
TO THE SIZE OF NICKELS AND VERY HEAVY RAIN. RAINFALL AMOUNTS OF UP
TO 1 INCH IN UNDER AN HOUR WILL BE POSSIBLE...CREATING LOCALIZED
FLOODING OF LOW LYING OR POORLY DRAINED AREAS. LOCATIONS THAT SEE
REPEATED THUNDERSTORMS WILL EXPERIENCE HIGHER RAINFALL AMOUNTS AND
THE POTENTIAL FOR FLOODING OF CREEKS AND STREAMS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR
TELEVISION STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR
LATER STATEMENTS AND POSSIBLE WARNINGS.

05

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.